Alert archive / Illinois / Flash Flood Watches in 2017

Flash Flood Watch 5, NWS Lincoln, IL

July 26, 201716 counties in Illinois

NWS Lincoln, IL issued this flash flood watch at Jul 26, 2017, 3:07 AM CDT for 16 counties in Illinois. It took effect at Jul 26, 2017, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 26, 2017, 3:07 AM CDT (08:07 UTC)
In effect from
Jul 26, 2017, 7:00 PM CDT
Expired
Jul 26, 2017, 2:40 PM CDT
In force
Issued by
NWS Lincoln, IL
Flood severity
None

Counties Cass County, IL, Christian County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Marshall County, IL, Mason County, IL, Menard County, IL, Morgan County, IL, Peoria County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 47 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WGUS63 KILX 260807
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lincoln IL
307 AM CDT Wed Jul 26 2017

ILZ027>031-036-037-040>042-047>052-261600-
/O.NEW.KILX.FF.A.0005.170727T0000Z-170727T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Rushville, Havana, Lincoln, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, 
and Taylorville
307 AM CDT Wed Jul 26 2017

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

The National Weather Service in Lincoln has issued a

* Flash Flood Watch for portions of central Illinois and west
  central Illinois, including the following counties. In central 
  Illinois, Christian, Logan, Marshall, Mason, Menard, Peoria, 
  Sangamon, Stark, Tazewell, and Woodford. In west central 
  Illinois, Cass, Fulton, Knox, Morgan, Schuyler, and Scott. 

* From this evening through Thursday morning.

* As thunderstorms move across the area tonight, a very moist
  atmosphere will result in heavy rain. While rainfall in general
  is expected to range from 1.5 to 2 inches, some of the storms
  will be capable of producing a couple inches in only an hour or
  two. If the rain falls in such a short time frame, flash
  flooding would be likely, especially in urban areas and normally
  flood prone locations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Geelhart
2 follow-up statements
255 
WGUS63 KILX 261600
FFAILX

Flood Watch
National Weather Service Lincoln IL
1100 AM CDT Wed Jul 26 2017

...FLASH FLOODING STILL POSSIBLE TONIGHT INTO THURSDAY...


ILZ027>031-036-037-040>042-047>052-270000-
/O.CON.KILX.FF.A.0005.170727T0000Z-170727T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Rushville, Havana, Lincoln, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, 
and Taylorville
1100 AM CDT Wed Jul 26 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of central Illinois and west central Illinois, 
  including the following areas, in central Illinois, Christian, 
  Logan, Marshall, Mason, Menard, Peoria, Sangamon, Stark, 
  Tazewell, and Woodford. In west central Illinois, Cass, 
  Fulton, Knox, Morgan, Schuyler, and Scott. 

* From 7 PM CDT this evening through Thursday morning

* As thunderstorms move across the area tonight, a very moist 
  atmosphere will result in heavy rain. While rainfall in 
  general is expected to range from 1.5 to 2 inches, some of the 
  storms will be capable of producing a couple inches in only an 
  hour or two. If the rain falls in such a short time frame, 
  flash flooding would be likely, especially in urban areas and 
  normally flood prone locations. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
870 
WGUS63 KILX 261940
FFAILX

Flood Watch
National Weather Service Lincoln IL
240 PM CDT Wed Jul 26 2017

...LOCALLY HEAVY RAINFALL STILL POSSIBLE BUT FLASH FLOODING IS NO
LONGER EXPECTED TONIGHT AND THURSDAY MORNING...

ILZ027>031-036-037-040>042-047>052-262045-
/O.CAN.KILX.FF.A.0005.170727T0000Z-170727T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Rushville, Havana, Lincoln, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, 
and Taylorville
240 PM CDT Wed Jul 26 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Illinois and west
central Illinois has been cancelled. Although rainfall is still
likely tonight, the potential for flooding rains has diminished.
Some localized amounts of two to three inches will still be
possible with some ponding of water in vulnerable areas, but
widespread flash flooding is no longer expected


$$

BARKER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 2:51 AM CDT, 16 minutes earlier.

Area forecast discussion, Jul 26, 2:51 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
251 AM CDT Wed Jul 26 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 251 AM CDT Wed Jul 26 2017

Lots to worry about in the short term, between the heat and the
threat of strong/severe storms and heavy rain.

Large MCS currently ongoing across central Nebraska early this
morning, along a warm front associated with low pressure over
southwest Nebraska. Ahead of expected redevelopment later this
afternoon and evening over Iowa, our area will primarily deal with
the cirrus blowoff during the day. This will cause some potential
headaches with temperatures and heat index values today. Southwest
CWA will be borderline on heat advisory criteria with values near
105 degrees this afternoon. The cirrus has the potential to keep
temperatures down a bit though, and for that reason will hold off
on any advisories at this point.

Isolated storms continue to be featured by the higher resolution
models late this afternoon across mainly west central into
southern Illinois, but the main threat remains with the MCS that
is expected to form over Iowa. The storms with this system should
start moving into the northwest CWA around sunset and push
southeast, although the areas south of I-70 will be fairly dry
until after midnight. Precipitable water values remain off the
charts for this area with values greater than 2.50" late evening
and overnight, with forecast soundings showing warm cloud depths
upwards of 14,000 feet. Rainfall over the last week in a large
part of the CWA has been less than an inch, and 1-hour flash flood
guidance is mostly 2-2.5 inches. However, given this atmosphere,
it's certainly plausible that some of the heavier storms could
produce that much rain. The latest NAM and GFS guidance focus the
heavy rain axis in west central Illinois, potentially as far
southeast as Taylorville. Will go ahead and hoist a Flash Flood
Watch over the western half of the CWA (basically Lacon to
Taylorville westward) for tonight and Thursday morning.

Severe-wise, latest Day1 slight risk is focused northwest of the
Illinois River. While there is decent shear progged over the area,
it arrives during the evening with lesser instability, and
forecast soundings trend more toward skinny CAPE as the heavy rain
threat starts to become more of a concern.

&&

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 251 AM CDT Wed Jul 26 2017

Some spread in the models on how exactly the surface low will
track southeast over the area. The NAM and GFS are slower and
staying southwest of our CWA, which would limit any severe
potential on Thursday, while the ECMWF and Canadian models are
much further north (near Bloomington Thursday morning) resulting
in a larger warm sector ahead of the front. Latest Day2 focuses
more on the former scenario and keeps the slight risk from about
I-70 southward, but the evolution of the nocturnal MCS and any
residual boundaries are obviously wild cards at this point. In any
event, have kept likely PoP's into the afternoon south of I-70,
with a trend toward more drier conditions across the northwest CWA
during the afternoon.

The remainder of the forecast period looks to be pretty quiet,
with broad troughing aloft staying across the eastern U.S. into
the first part of next week. This will keep the western ridge from
building eastward, and temperatures around here will be near or
just below seasonal normals for the end of July.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1231 AM CDT Wed Jul 26 2017

VFR conditions expected to prevail through the period. Main
concern will be after 00Z, when a line of thunderstorms will be
approaching from the northwest. General thought is for these to
arrive at KPIA/KBMI somewhere around 03Z, and perhaps near KSPI
late in the period.

Ahead of this time frame, there continues to be some suggestions
among the model of isolated convection during the late afternoon,
mainly from about KSPI westward. These prospects remain rather
uncertain, and have not included a VCTS mention during the
afternoon at this time.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from this evening through Thursday morning for
ILZ027>031-036-037-040>042-047>052.

&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Jul 25, 3:35 PM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
335 PM CDT Tue Jul 25 2017

ILZ027>031-036>038-040-041-261100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
335 PM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Hot and humid weather returns on Wednesday as heat index values
range from 98 to 103 degrees Wednesday afternoon through early
evening, roughly along and south of a Canton to Mason City line.

Thunderstorms will return to the area Wednesday evening and
continue at times into Thursday morning. A few of the
thunderstorms Wednesday night into early Thursday may be strong to
locally severe with the threat for strong winds and heavy
rainfall. Current indications suggest the heavy rainfall threat
will be highest along and north of the Interstate 74 corridor
where the potential exists for 1 to 2 inches of rain by Thursday
morning, with some areas possibly receiving up to 3 inches.

Minor flooding will occur on the Illinois River from Peoria to
Beardstown through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>057-061-261100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-Vermilion-
335 PM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Hot and humid weather returns on Wednesday as heat index values
range from 98 to 103 degrees Wednesday afternoon through early
evening.

Thunderstorms will return to the area Wednesday evening and
continue at times into Thursday afternoon. A few of the
thunderstorms Wednesday night into early Thursday may be strong
storms with the threat for gusty winds and heavy rainfall.
Current indications suggest the heavy rainfall threat will be
highest along and just south of the Interstate 74 corridor where
the potential exists for 1 to 2 inches of rain by Thursday
morning, with some areas receiving up to 3 inches.

Minor flooding will occur on the Illinois River from Havana to
Beardstown through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-261100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
335 PM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorms will return to the area Wednesday night and continue
at times into Thursday evening. A few of the thunderstorms Wednesday
night into Thursday afternoon may be strong with the threat for
gusty winds and heavy rainfall. Amounts of a one half to one inch
of rain are expected.

Minor flooding will continue on the Wabash River near Hutsonville
until the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Miller/Wood

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:41 PM CDTSpecial Weather StatementILXLawrence19 min
Jul 26, 6:52 PM CDTSpecial Weather StatementILXFulton23 min

Nearby

Flash Flood Watches in Illinois, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.